Utah, 2010Winter Storm and Winter Weather in Utah, January 26 to 28, 2010
January 26 to 28, 2010 · NWS GJT · 5 events in 5 counties and zones
A Pacific storm system moved into the Great Basin and spread another round of snowfall across the region. The heaviest snowfall favored the higher elevations of southern Colorado and southeast Utah.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system moved into the Great Basin and spread another round of snowfall across the region. The heaviest snowfall favored the higher elevations of southern Colorado and southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 26, 3:34 AM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Jan 26, 3:34 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 AM MST TUE JAN 26 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
FIRST OF TWO LOW PRESSURE SYSTEMS HAS MOVED ONSHORE AND IS MOVING
INTO NV AND SOUTHERN OR. THE LOW IS PROGGED TO STALL OVER THE INTER
MOUNTAIN WEST AS THE SECOND LOW MOVES INLAND FARTHER SOUTH OVER
SOUTHERN CA AND BAJA. THE FIRST LOW OR WHATS LEFT OF THE FIRST LOW
PHASES WITH THE SECOND TROUGH AXIS AND MOVES OVER NORTHERN UT AND
SOUTHERN ID TONIGHT AND THEN OVER NORTHEASTERN UT AND NORTHWESTERN
CO WEDNESDAY. THE MODELS CONTINUE TO SLOW THIS SYSTEM THEREFORE
MADE SOME REDUCTIONS IN PRECIPITATION CHANCES TODAY AND TONIGHT.
THE GFS CONTINUES TO SHOW A WEAK DISTURBANCE AHEAD OF THE LOW
MOVING OVER THE NORTHERN PORTION OF THE FORECAST AREA THEREFORE
LEFT SOME SLIGHT CHANCE POPS MAINLY OVER THE MOUNTAINS LATER TODAY
AND THIS EVENING.
THE SECOND LOW TRACKS EAST NEAR THE SOUTHERN US BORDER WEDNESDAY
ALLOWING THE FIRST LOW TO SLIDE SLIGHTLY SOUTH REDEVELOP OVER THE
NORTHERN PORTION OF THE CWA. A DEFORMATION ZONE FORMS OVERHEAD AND
SHOULD HELP WITH INCREASING WIDESPREAD PRECIPITATION WEDNESDAY AND
INTO WEDNESDAY NIGHT. THE NAM IS THE DEEPEST WITH THE LOW AND MOST
AMBITIOUS WITH THE PRECIPITATION PROBABILITY AND AMOUNTS. WILL BLEND
POPS/QPF BETWEEN THE NAM AND GFS. INCREASED POPS QUITE A BIT
ESPECIALLY FOR WEDNESDAY AFTERNOON AND EVENING. STILL SOME
UNCERTAINTY WITH PRECIPITATION AMOUNTS...ESPECIALLY IN WESTERN VALLEY
LOCATIONS...SO WILL HAVE TO MONITOR THIS SITUATION CAREFULLY. KEPT
THE FORECAST TREND IN CLOUD COVER AND TEMPERATURES WITH ONLY MINOR
TWEAKS.
.LONG TERM...THURSDAY THROUGH MONDAY...
MODELS WERE LARGELY CONSISTENT WITH THE POSITIONING OF THE CLOSED
LOW PRESSURE SYSTEM OVER THE PANHANDLE REGION ON THURSDAY. NAM WAS
THE OUTLIER...DEPICTING A DECIDEDLY SLOWER PROGRESSION OF THE LOW.
FAVORED THE CONSENSUS SOLUTION WHICH MATCHED WELL WITH THE PREVIOUS
FORECAST. THESE SOLUTIONS INDICATED WRAP-AROUND MOISTURE IN NORTHEAST
FLOW WILL LIKELY CONTINUE TO BRING SNOW TO THE CENTRAL AND SOUTHERN
MOUNTAINS...ESPECIALLY ALONG THE CONTINENTAL DIVIDE. ADDITIONAL
ACCUMULATIONS WILL BE LIGHT WITH SHOWERS DIMINISHING IN THE EARLY
MORNING HOURS FRIDAY. SHORTWAVE RIDGING WILL BRING A PERIOD OF DRY
CONDITIONS FRIDAY THROUGH SATURDAY.
RELATIVELY MILD OVERNIGHT LOWS WEDNESDAY NIGHT COMBINED WITH WEAK WAA
WILL BRING NEAR NORMAL AFTERNOON HIGHS WEDNESDAY. MOSTLY CLEAR SKIES
WEDNESDAY NIGHT FAVORS STRONG RADIATIONAL COOLING LEADING TO COLD
OVERNIGHT LOWS WHICH WILL INHIBIT HIGHS SOMEWHAT THURSDAY. THE RIDGE
FLATTENS ON FRIDAY SO EXPECT LITTLE CHANGE FROM THURSDAY.
THE NEXT SHORTWAVE TROUGH IS EXPECTED TO DROP OUT OF THE PACIFIC
NORTHWEST LATE SAT NIGHT...AND APPROACH THE FORECAST AREA ON SUNDAY.
THE RESULTING SOUTHWEST FLOW WILL BRING INCREASED MOISTURE AND THE
CHANCE OF SHOWERS THROUGH SUNDAY NIGHT AND POSSIBLY INTO MON. THE
LATEST MODEL RUNS INDICATE THAT THIS FAST MOVING WAVE WILL BE EAST OF
THE CONTINENTAL DIVIDE BY MON. HOWEVER TIMING REMAINS SOMEWHAT
UNCERTAIN...BUT DID TREND POPS DOWNWARDS ON MONDAY.
&&
.AVIATION...
HIGH PRESSURE WILL BRING VFR CONDITIONS TO THE ENTIRE REGION TODAY
AND TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...AS
LONG TERM....NL/EH
AVIATION.....NL
Hazardous weather outlook, Jan 26, 5:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE JAN 26 2010
COZ001>014-017>023-UTZ022>025-027>029-271300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE JAN 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SLIGHT CHANCE OF SNOW SHOWERS OVER THE NORTHERN MOUNTAINS OF WESTERN
COLORADO THIS AFTERNOON AND EVENING. EXPECT ONLY LIGHT ACCUMULATIONS.
EXPECT SHOWERS TO INCREASE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER STORM WILL BRING WIDESPREAD MOUNTAIN SNOW AND LOWER VALLEY
RAIN TO THE REGION WEDNESDAY THROUGH THURSDAY. THEN ANOTHER BREAK
FROM THE RAIN AND SNOW WILL ARRIVE TO CLOSE OUT THE WEEK...BEFORE
ANOTHER STORM MOVES IN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Weather, Grand Flat and Arches
- When
- January 26, 8:00 AM MST to January 28, 10:00 AM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Snowfall of 4 to 6 inches occurred.
Winter Storm, La Sal & Abajo Mountains
- When
- January 27, 5:00 AM MST to January 28, 6:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall of 8 to 15 inches occurred above the 8,000 foot level with about 4 to 8 inches below.
Winter Weather, Southeast Utah
- When
- January 27, 6:00 AM MST to 12:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
About 3 inches of snow fell across northern portions of the area.
Winter Weather, Canyonlands / Natural Bridges
- When
- January 27, 7:00 AM MST to January 28, 11:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches occurred.
Winter Weather, Tavaputs Plateau
- When
- January 27, 12:00 PM MST to January 28, 8:00 AM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches occurred.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 26 to 28, 20102 deaths · 1 event
- Cold in Kentucky, January 26, 20101 death · 1 event
- Lake-Effect Snow in New York, January 26 to 28, 2010$70,000 · 5 events
- Flood in Pennsylvania, January 26, 2010$75,000 · 1 event
- Flooding in Maine, January 26 to 28, 2010$50,000 · 2 events
- Winter Storm and Winter Weather in Colorado, January 26 to 29, 201011 events
- Lake-Effect Snow and Winter Weather in Michigan, January 26 to 29, 20105 events
- Flooding in Missouri, January 26 to 31, 20102 events
- Tropical Storm in American Samoa, January 26 to 27, 20102 events
- Flood in New Hampshire, January 26, 20101 event
- Flood in Maine, January 26, 20101 event
- Flood in New Hampshire, January 26 to 27, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210011, 210009, 210012, 210013, 210010.